Work and environment is the most commonly reported contributing factor to patient safety incidents in community pharmacies, according to the National Pharmacy Association (NPA) medication safety officer’s quarterly patient safety report for April–June 2017. Although, compared with this time last year, the percentage of reports citing this as a factor fell by 15% from 61% to 46%.
Wrong or unclear dose or strength and wrong drug were highlighted as the main medication error categories, each of which contributed to 25% of reported errors, followed by wrong formulation and wrong quantity, which both contributed to 10% of reported errors.
In terms of hospital prescriptions, errors were associated with hand-written prescriptions. However, other contributing factors included making assumptions based on previously prescribed medication; difficulty associated with getting hold of hospital prescribers; insufficient use of the summary care record; and lack of communication between healthcare professionals.
Patients with similar names also came to light as a common contributing factor when it came to errors when handing out dispensed items, with a number of patients receiving medication not intended for themselves owing to insufficient checks being made and a failure to ask for additional information, such as date of birth.
However, it was found that 65% of the errors made led to no harm, and 3% of errors led to moderate harm.
According to the NPA, patient safety incidents involving insulin are reported recurrently. To help reduce these incidents, the association drew attention to its identification checker which was launched in July 2017, and which comes in the form of four tables to support insulin dispensing.
The report concludes by reminding pharmacy teams to report all adverse drug reactions using the NPA Patient Safety Incident Report form, and to send a Yellow Card report to the Medicine and Healthcare products Regulatory Agency for all suspected adverse drug reactions to products marked with a black triangle.